Journal of Algebraic Combinatorics

, Volume 27, Issue 2, pp 215–245 | Cite as

Monomial ideals, edge ideals of hypergraphs, and their graded Betti numbers

  • Huy Tài HàEmail author
  • Adam Van Tuyl


We use the correspondence between hypergraphs and their associated edge ideals to study the minimal graded free resolution of squarefree monomial ideals. The theme of this paper is to understand how the combinatorial structure of a hypergraph ℋ appears within the resolution of its edge ideal ℐ(ℋ). We discuss when recursive formulas to compute the graded Betti numbers of ℐ(ℋ) in terms of its sub-hypergraphs can be obtained; these results generalize our previous work (Hà, H.T., Van Tuyl, A. in J. Algebra 309:405–425, 2007) on the edge ideals of simple graphs. We introduce a class of hypergraphs, which we call properly-connected, that naturally generalizes simple graphs from the point of view that distances between intersecting edges are “well behaved.” For such a hypergraph ℋ (and thus, for any simple graph), we give a lower bound for the regularity of ℐ(ℋ) via combinatorial information describing ℋ and an upper bound for the regularity when ℋ=G is a simple graph. We also introduce triangulated hypergraphs that are properly-connected hypergraphs generalizing chordal graphs. When ℋ is a triangulated hypergraph, we explicitly compute the regularity of ℐ(ℋ) and show that the graded Betti numbers of ℐ(ℋ) are independent of the ground field. As a consequence, many known results about the graded Betti numbers of forests can now be extended to chordal graphs.


Hypergraphs Chordal graphs Monomial ideals Graded resolutions Regularity 


  1. 1.
    Barile, M. (2006). A note on the edge ideals of Ferrers graphs. Preprint. math.AC/0606353. Google Scholar
  2. 2.
    Berge, C. (1989). Hypergraphs: combinatorics of finite sets. New York: North-Holland. zbMATHGoogle Scholar
  3. 3.
    Caboara, M., Faridi, S., & Selinger, P. (2007). Simplicial cycles and the computation of simplicial trees. Journal of Symbolic Computation, 42, 74–88. zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    CoCoATeam. CoCoA: a system for doing computations in commutative algebra. Available at
  5. 5.
    Corso, A., & Nagel, U. (2006). Monomial and toric ideals associated to Ferrers graphs. Preprint. math.AC/0609371. Google Scholar
  6. 6.
    Dirac, G. A. (1961). On rigid circuit graphs. Abhandlungen aus dem Mathematischen Seminar der Universitat Hamburg, 25, 71–76. zbMATHMathSciNetGoogle Scholar
  7. 7.
    Eisenbud, D., Green, M., Hulek, K., & Popescu, S. (2005). Restricting linear syzygies: algebra and geometry. Compositio Mathematica, 141, 1460–1478. zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Eliahou, S., & Kervaire, M. (1990). Minimal resolutions of some monomial ideals. Journal of Algebra, 129, 1–25. zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Eliahou, S., & Villarreal, R. H. (1999). The second Betti number of an edge ideal. In Aportaciones matematicas, comunicaciones : Vol. 25. XXXI national congress of the Mexican mathematical society (pp. 115–119), Hermosillo, 1998. México: Soc. Mat. Mexicana. Google Scholar
  10. 10.
    Fatabbi, G. (2001). On the resolution of ideals of fat points. Journal of Algebra, 242, 92–108. zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Faridi, S. (2002). The facet ideal of a simplicial complex. Manuscripta Mathematica, 109, 159–174. zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Francisco, C., & Hà, H. T. (2006, in press). Whiskers and sequentially Cohen–Macaulay graphs. Journal of Combinatorial Theory, Series A. Preprint. math.AC/0605487. Google Scholar
  13. 13.
    Francisco, C., & Van Tuyl, A. (2007). Sequentially Cohen–Macaulay edge ideals. Proceedings of the American Mathematical Society, 135, 2327–2337. zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Fröberg, R. (1990). On Stanley–Reisner rings. Topics in algebra, 26(2) 57–70. Google Scholar
  15. 15.
    Herzog, J., Hibi, T., Trung, N. V., & Zheng, X. (2006). Standard graded vertex cover algebras, cycles, and leaves. Preprint. math.AC/0606357. Google Scholar
  16. 16.
    Herzog, J., Hibi, T., & Zheng, X. (2004). Monomial ideals whose powers have a linear resolution. Mathematica Scandinavica, 95, 23–32. zbMATHMathSciNetGoogle Scholar
  17. 17.
    Herzog, J., Hibi, T., & Zheng, X. (2006). Cohen–Macaulay chordal graphs. Journal of Combinatorial Theory Series A, 113, 911–916. zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Herzog, J., Hibi, T., & Zheng, X. (2004). Dirac’s theorem on chordal graphs and Alexander duality. European Journal of Combinatorics, 25, 949–960. zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Jacques, S. (2004). Betti numbers of graph ideals. University of Sheffield: PhD thesis. math.AC/0410107. Google Scholar
  20. 20.
    Jacques, S., & Katzman, M. (2005). The Betti numbers of forests. Preprint. math.AC/0401226. Google Scholar
  21. 21.
    Katzman, M. (2006). Characteristic-independence of Betti numbers of graph ideals. Journal of Combinatorial Theory Series A, 113, 435–454. zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Hà, H. T., & Van Tuyl, A. (2007). Splittable ideals and the resolutions of monomial ideals. Journal of Algebra, 309, 405–425. zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Hà, H. T., & Van Tuyl, A. (2006, in press). Resolutions of squarefree monomial ideals via facet ideals: a survey. Contemporary Mathematics (AMS). Preprint. math.AC/0604301. Google Scholar
  24. 24.
    Miller, E., & Sturmfels, B. (2004). In Springer GTM : Vol. 227. Combinatorial commutative algebra. Berlin: Springer. Google Scholar
  25. 25.
    Pelsmajer, M. J., Tokaz, J., & West, D. (2004). New proofs for strongly chordal graphs and chordal bipartite graphs. Preprint. Google Scholar
  26. 26.
    Roth, M., & Van Tuyl, A. (2007) On the linear strand of edge ideals. Communications in Algebra, 35, 821–832. zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Simis, A. (1998). On the Jacobian module associated to a graph. Proceedings of the American Mathematical Society, 126, 989–997. zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Simis, A., Vasconcelos, W. V., & Villarreal, R. H. (1994). On the ideal theory of graphs. Journal of Algebra, 167, 389–416. zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Sturmfels, B., & Sullivant, S. (2006). Combinatorial secant varieties. Quarterly Journal of Pure and Applied Mathematics, 2, 285–309. MathSciNetGoogle Scholar
  30. 30.
    Villarreal, R. H. (1995). Rees algebras of edge ideals. Communications in Algebra, 23, 3513–3524. zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Villarreal, R. H. (1990). Cohen–Macaulay graphs. Manuscripta Mathematica, 66, 277–293. zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Villarreal, R. H. (2001). Monographs and textbooks in pure and applied mathematics : Vol. 238. Monomial algebras. New York: Dekker. zbMATHGoogle Scholar
  33. 33.
    Zheng, X. (2004). Resolutions of facet ideals. Communications in Algebra, 32, 2301–2324. zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsTulane UniversityNew OrleansUSA
  2. 2.Department of Mathematical SciencesLakehead UniversityThunder BayCanada

Personalised recommendations